My list of publications (updated regularly). Click here.

Powered by IP2Location.com

Tuesday, June 16, 2015

Giving Oxygen in COPD - A Goldilocks Principle Is Required

Effects of hypoxia in COPD

The most dangerous effects of hypoxia in COPD are sudden cardiac arrest and irreversible damage to the vital organs. Significant hypoxia for more than 4 - 6 minutes is already enough to cause sudden cardiac arrest. (Murphy et al, 2001)

A number of studies recommend keeping a PaO2 of 50 mmHg in COPD to prevent sudden death of hypoxia (Hutchison et al, 1964; Smith et al, 1968; Jeffrey et al 1992).

Effects of hypercapnia in COPD


The most dangerous effects of hypercapnia in COPD (especially during acute exacerbations) are depression of neurological and cardiopulmonary function

Although these effects do not occur as quickly as in hypoxia, yet these effects can last from hours to days. Progressive respiratory failure secondary to hypercapnia in COPD can be fatal (Murphy et al, 2001).

A pH of less than 7.3 is associated with increased risk of ICU admission (Plant et al 2000). Not surprisingly, in COPD, pH has been shown to be a much more important indicator of severity and prognosis than PaCO2 (Murphy et al, 2001).

Reduction in pH also results in a rightward shift in the oxyhaemoglobin dissociation curve.
The paradox is the highest PaCO2 levels have been noted AFTER oxygen therapy has been given. This was found by McNichol and Campbell back in 1965. They found that patients with acute exacerbations of COPD rarely have a PaCO2 of more than 80 mm Hg and almost impossible for the PaCO2 to be above 100 mm Hg or the pH to be below 7.16 unless they have been given oxygen.

During the 1950s and 60s, the reason postulated particularly by Campbell was that administration of high concentration oxygen to patients dependent on hypoxia to stimulate their breathing might lead to a progressive decline in this hypoxic respiratory drive (or commonly known as hypoxic drive). Subsequent studies do indeed find that COPD patients with high O2 indeed have slight reduction of minute ventilation.

A one year prevalence study by Plant et al 2000 showed that the injudicious use of oxygen treatment caused acidosis in patients with acute exacerbations of COPD; however, a proportion of these patients were rapidly able to correct their pH once the fraction of inspired oxygen was reduced.

Today, the pathophysiological mechanisms behind hyperoxia-indyeced hypercapnia is thought to be mediated by more complicated set of mechanisms than previously understood including the contributions of hypoxic pulmonary vasoconstriction, absorption atelectasis, respiratory depression, and the Haldane effect; and some even consider some genetic susceptibility to carbon dioxide retention in some individuals.

Hypoxic pulmonary vasoconstriction occurs in COPD patients with poorly ventilated pulmonary regions where hypoxia causes localised vasoconstriction to occur in the pulmonary capillaries, balancing ventilation, and perfusion. Reoxygenation of these pulmonary capillaries causes vasodilatation and creates a significant ventilation‐perfusion (V/Q) mismatch and an increase in physiological dead space in some COPD patients. This mechanism has gained in acceptance over recent years.

Furthermore, higher concentrations of oxygen may also result in absorption atelectasis due to alveolar denitrogenation, further reducing lung function, whilst it is postulated that the Haldane effect (the binding of oxygen and haemoglobin resulting in an increase in unbound CO2 and a reduction in pH) may also result in slight increases in systemic acidity.

Even in prehospital setting, Austin et al (2010) found that titrated oxygen treatment significantly reduced mortality, hypercapnia, and respiratory acidosis compared with high flow oxygen in acute exacerbations of chronic obstructive pulmonary disease (number needed to harm in patients with high flow oxygen is 14 compared to titrated oxygen (i.e., for every 14 patients who are given high flow oxygen, one will die.)

Bottom line:

Too little oxygen is bad
Too much oxygen is bad.
Too much carbon dioxide is bad.
In COPD, if given too much oxygen, it is easy to have too much carbon dioxide.
"Just right" amount of oxygen is optimal.

In other words, maintaining an optimal SaO2 in COPD requires a “just-right” strategy a.k.a The Goldilocks principle (not too much, not too little).

A saturation above 85% avoids the problems of hypoxaemia in the chronically hypoxic patient, whilst minimising the risk of carbon dioxide retention.
Most authors advocate keeping a range of PaO2 of around 50 mmHg with SaO2 of 85%, although some recommends a range of SaO2 between 85 and 92%.

Click here to download a podcast from EM Basic on oxygen therapy in COPD

Why is this called a Goldilocks principle?
It is because in the story of the Goldilocks and The Three Bears, when Goldilocks enters the house owned by three bears, she always find that one set of them is always too much in one extreme compared to the other, and one is “just right” for her (e.g. one porridge is too hot, the other is too cold; one chair is too large, the other is too small; one bed is too hard, the other is too soft, etc).






Recommended readings:

1. New, A.  Oxygen: kill or cure? Prehospital hyperoxia in the COPD patient.  Emerg Med J. 2006 February; 23(2): 144–146. Click here to download this article in pdf.

2. Austin, MA et al. Effect of high flow oxygen on mortality in chronic obstructive pulmonary disease patients in prehospital setting: Randomised controlled trial. BMJ 2010 Oct 18; 341:c5462. Click here to access this article in full text.

3. Murphy, R, Driscoll, P & O’Driscoll, R. (2001). Emergency oxygen therapy for the COPD patient. Emergency Medicine Journal : EMJ, 18(5), 333–339. doi:10.1136/emj.18.5.333. Click here to access this article in pdf.

Thursday, May 14, 2015

Recommended Web Educational Resources Related to Emergency Medicine - To Get You Started!


Recommended resources from Chew Keng Sheng

In today's hyper-connected world, content is almost a non-issue. When we click on the web, tons of educational resources can be found in websites, blogs, YouTube and in medical education, a recent crowd-sourcing, crowd-sharing concept has emerged - FOAM (Free Online Access Meducation). In recent years, I've got caught up with the FOAM virus too! In this set of slides, I recommend the resources that I've found useful. There are many many more out there, but I think these are the ones that should help a resident or a physician in emergency medicine get started on FOAM, embark on a life-long learning, and use them for blended learning or flipped learning as well.
  

Thursday, April 30, 2015

The Use Of adrenaline in anaphylaxis

IM vs SC - which is preferred?
According to the AHA 2005 on CPR & ERC, it says:
"Absorption and subsequent achievement of maximum plasma concentration after subcutaneous administration is slower and may be significantly delayed with shock. Thus, intramuscular (IM) administration is favored."

Thus, although it does not mention that SC route cannot be used, this is not the preferred route.

IV route can and should be used if:
"...if anaphylaxis appears to be severe with immediate life-threatening manifestations."

The AHA guidelines says that IV is to be used if "it appears" to be severe. It doesn't say to wait until anaphylactic shock develops, then only gives IV route.

The dose & rate is almost the same for both IM and IV respectively: 0.5 mg in 20 min (IM) and in 25 min (IV).

In this blog post (first link), a nice little pearl is given: put in 1 ampoule of 1 mg of adrenaline in a bag of 1000 ml NS. In our case, since 1 L IV fluid is seldom used, put in 0.5 mg in 500 ml NS. Use an 18-gauge cannula and run it wide open. In this way, the patient would receive about 20-30 mL/min (or 20-30 mcg/min) of epinephrine, which is similar to the recommended push-dose epi (0.1 mg or 100 mcg over 5 minutes; or 0.5 mg over 25 min as recommended).

Finally, remember also that in patients where their beta receptors have been blocked, aka, on beta blocker, adrenaline may not work. In such cases, glucagon should be given. Glucagon has inotropic, chronotropic and vasoactive effects that are independent of ╬▓-receptors, and it also causes endogenous catecholamine release. See this article.

Share it

COPYRIGHT NOTICE

PLEASE NOTE: All contents in this blog are copyrighted materials, unless otherwise stated. Even if you encounter materials in this page without a copyright notice, it does not mean that it is not copyrighted (Click here to read TEN BIG myths on copyright explained). This is especially so as most nations are signatories of the Berne Convention on international copyright law (World Intellectual Property Organization). Nevertheless, I have licensed almost all the materials contained here under Creative Commons licenses strictly for educational, non-commercial purposes only. Kindly email me at cksheng74@yahoo.com should you want to use any of the materials for commercial purposes. Thank you.